Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 38, NWS Columbia, SC

June 5, 2014Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 5, 2014, 4:13 PM EDT for Burke County, Georgia. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2014, 4:13 PM EDT (20:13 UTC)
Expired
Jun 5, 2014, 5:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 83 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:33 PM EDTTSTM WND DMG3 Wnw Sardis, GAGEORGIA POWER REPORTED POWERLINES DOWN ALONG HIGHWAY 24 AND TOM BARGERON ROAD NEAR SARDIS. TSTM WND DMG DURATION 2 MINUTES
Jun 5, 4:36 PM EDTTSTM WND DMGSardis, GAGEORGIA POWER REPORTED POWERLINES DOWN IN THE TOWN OF SARDIS. TSTM WND DMG DURATION 2 MINUTES
Jun 5, 4:37 PM EDTHAIL 11 S Sardis, GAEMA EMPLOYEE REPORTED QUARTER SIZE HAIL AND A TREE DOWN IN HIS YARD OFF OF OLD SARDIS ROAD ON THE SOUTH SIDE OF SARDIS. HAIL DURATION 2 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS52 KCAE 052013
SVRCAE
GAC033-052100-
/O.NEW.KCAE.SV.W.0038.140605T2013Z-140605T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WAYNESBORO...AND MOVING
  SOUTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO AND SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3292 8178 3295 8184 3294 8188 3292 8196
      3291 8206 3296 8222 3321 8205 3308 8159
      3306 8157 3305 8154 3291 8176
TIME...MOT...LOC 2013Z 294DEG 20KT 3309 8200

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:41 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 5, 2:41 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUN 5 2014

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE REGION WITH A COLD
FRONT MOVING THROUGH THE AREA TONIGHT. THE FRONT WILL STALL
ACROSS THE REGION FRIDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY IN THE AFTERNOON AND EVENING THROUGH EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...VISIBLE SATELLITE SHOWING PLENTY OF CLOUD COVER
WITH DECAYING MCS OVER SOUTHEASTERN TENNESSEE. SHOWERS AND STORMS
BEING INDICATED ALONG A COLD FRONT FROM CENTRAL
MISSOURI...EASTWARD INTO TENNESSEE...AND THEN INTO CENTRAL NORTH
CAROLINA. SOME ENERGY FROM EARLIER MCS ACROSS NORTHERN GA IS
MOVING TOWARDS THE CAROLINA COAST. FOR THE MOST PART EXPECT CWA TO
REMAIN DRY INTO THE EARLY AFTERNOON...THEN SHOULD SEE ISOLATED TO
SCATTERED CONVECTION REDEVELOP ACROSS THE EAST-CENTRAL AND COASTAL
PLAINS AS CURRENT MCV AND UPSTREAM SHORTWAVES INTERACT WITH THE
SEA-BREEZE FRONT. ADDITIONAL RAINFALL COVERAGE MAY OCCUR ACROSS
THE NORTHERN COUNTIES AS THE COLD FRONT CONTINUES TO SLOWLY MOVE
SOUTHWARD THROUGH THE AFTERNOON. PW VALUES DO INCREASE TO 1.6 TO
1.9 INCHES. AIR MASS LIKELY MODERATELY UNSTABLE. MODELS SUGGEST
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT POSSIBLE
HEAVY RAIN. THERE WILL BE SOME SEVERE THREAT EVEN WITH WITH WEAK
DEEP LAYER SHEAR. AFTERNOON TEMPERATURES APPEAR OK IN THE LOWER
90S.

TONIGHT...THE MAIN BACK DOOR COLD FRONT OFF TO THE NORTH WILL BE
MOVING INTO THE AREA OVERNIGHT. ISOLATED TO SCATTERED CONVECTION
EXPECTED AHEAD OF THE FRONT AS LOW LEVEL CONVERGENCE ENHANCED AND
AIR MASS MODERATELY UNSTABLE...ALTHOUGH DEEPER MOISTURE APPEARS TO
SHIFT SOUTH OF THE REGION EARLY. BIGGER ISSUE MAY REVOLVE AROUND
UPSTREAM MCS POTENTIAL ASSOCIATED WITH THE MID-WEST MCS MOVING
THROUGH THE CENTRAL PLAINS AS IT MOVES INTO THE SOUTHEASTERN
STATES. MCV ASSOCIATED WITH THAT SYSTEM MAY BE ABLE TO RIDE DOWN
ALONG THE COLD FRONT...POSSIBLY APPROACHING THE WESTERN CWA
LATER TONIGHT. IF ANOTHER MCS CAN DEVELOP TONIGHT FROM THE
MCV...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS THE
CWA OVERNIGHT. WILL NEED TO MONITOR THAT POTENTIAL OVERNIGHT.
BEST CHANCE FOR RAINFALL WITH THAT SYSTEM WOULD BE ACROSS THE
CSRA AND SOUTHERN MIDLANDS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S
NORTH...TO THE LOWER 70S SOUTH.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE FRONT WILL STALL ACROSS THE SOUTHERN CWA FRIDAY INTO SATURDAY.
THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO
CONTINUE THE CHANCE OF THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH
MIDLANDS/CSRA AND PIEDMONT. THE FLOW ALOFT WILL REMAIN WEAK WITH
PWAT 1.50 TO 2.00 INCHES...SO THERE IS POTENTIAL FOR SLOW MOVING
THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAINFALL.

DAYTIME HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S
WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WEAK UPPER RIDGING ALONG THE EAST COAST STATES WILL SLIDE OFFSHORE
AS AN UPPER TROUGH MOVES INTO THE TN AND OH VALLEYS BY MID- WEEK.
THE FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE AREA INTO SUNDAY.
THIS BOUNDARY WILL COMBINE WITH AFTERNOON HEATING AND INSTABILITY
TO KEEP THE CHANCES OF THUNDERSTORMS IN THE FORECAST. THE FRONT
WILL WASH OUT BY MONDAY...BUT THE POTENTIAL FOR AFTERNOON STORMS
WILL REMAIN THROUGH THURSDAY...GIVEN A MOIST AND UNSTABLE
ATMOSPHERE.

TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND OVERNIGHT LOWS
MAINLY IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SKIES REMAIN PARTLY CLOUDY TO MOSTLY CLEAR. THE MAIN FRONTAL
BOUNDARY REMAINS NORTH OF THE FORECAST AREA THIS AFTERNOON. THIS
FRONT IS FORECAST TO SLOWLY DROP SOUTHWARD THIS AFTERNOON AND
EVENING...PRODUCING SOME SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. ADDITIONAL RAINFALL MAY OCCUR ACROSS THE EASTERN
MIDLANDS AND CSRA AS AN UPPER SYSTEM MOVES TOWARDS THE COASTAL
PLAINS. WITH ISOLATED TO SCATTERED NATURE OF THE
CONVECTION...CONFIDENCE IS TOO LOW TO INCLUDE SPECIFICS IN TAFS.
CONVECTIVE ACTIVITY WILL DIMINISH DURING THE LATE EVENING/EARLY
OVERNIGHT HOURS WITH CLOUDS LINGERING THROUGH THE NIGHT AS THE
FRONT STALLS OVER THE AGS/DNL AREA. AN AREA OF CONCERN OVERNIGHT
IS RELATED TO AN MCS CURRENTLY ACROSS THE MIDWEST THAT COULD MOVE
TOWARDS AND THROUGH THE REGION LATE TONIGHT. THIS SYSTEM COULD
BRING ADDITIONAL SHOWERS AND STORMS TO THE REGION DURING PORTIONS
OF THE OVERNIGHT AND EARLY MORNING HOURS. THERE IS SOME
INCONSISTENCIES BETWEEN THE MODELS AT THIS TIME...SO CONFIDENCE IT
NOT HIGH WITH THIS SCENARIO YET...BUT IT IS SOMETHING THAT WILL
NEED TO BE MONITORED OVERNIGHT.

CONDITIONS THROUGH THE PERIOD ARE EXPECTED TO REMAIN VFR OUTSIDE
OF CONVECTIVE ACTIVITY WITH MVFR/IFR IN SHOWERS AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY DIURNAL THUNDERSTORMS
SATURDAY THROUGH MONDAY WHICH MAY PRODUCE BRIEF MVFR/IFR CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 5, 5:36 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
536 AM EDT THU JUN 5 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
536 AM EDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY
RAINFALL. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 3:38 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT THU JUN 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     10 ENE RIDGEWAY         34.37N 80.80W
06/05/2014                   FAIRFIELD          SC   PUBLIC

            PUBLIC REPORTED A PORTABLE CAR PORT WAS
            BLOWN 50 FEET. THEY ALSO REPORTED PEA SIZE
            HAIL. TSTM WND DMG DURATION 2 MINUTES

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 5, 3:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT THU JUN 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     15 NW CAMDEN            34.43N 80.77W
06/05/2014                   KERSHAW            SC   DEPT OF HIGHWAY

            REPORTED A COUPLE OF TREES DOWN ALONG
            HIGHWAY 97. TSTM WND DMG DURATION 2 MINUTES

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 5, 3:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT THU JUN 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     7 NW CAMDEN             34.34N 80.70W
06/05/2014  M38 MPH          KERSHAW            SC   OFFICIAL NWS OB

            A WIND GUST OF 38 MPH WAS RECORDED AT THE
            NWS OBSERVATION SITE AT THE LAKE WATEREE
            DAM. TSTM WND GST DURATION 1 MINUTE

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 5, 3:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT THU JUN 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 ENE JACKSON           33.34N 81.74W
06/05/2014  M66 MPH          AIKEN              SC   MESONET

            SAVANNAH RIVER SITE TOWER (200 FT) MEASURED
            A 66 MPH WIND GUST.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 5, 3:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT THU JUN 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     12 W SNELLING           33.22N 81.66W
06/05/2014  M64 MPH          BARNWELL           SC   MESONET

            SAVANNAH RIVER SITE TOWER AT K AREA MEASURED
            A 64 MPH WIND GUST. F AREA TOWER A COUPLE
            MILES TO THE NORTH MEASURED A 56 MPH WIND
            GUST.

&&

NWS COLUMBIA SC
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.